call 800-774-6145 (Who Answers?) for a free referral.
The rate of fatal overdose from opiates is on the rise, and it’s not surprising. The prescription opiate epidemic fostered millions of new users, many of whom had the abuse cost them their lives. Clearly, the addition of these overdoses to the already large number of deaths caused by heroin and other illicit opiates has created a sizable pool of victims. If these people had received proper treatment for their substance use disorder, their chances of overdosing would have decreased substantially.
According to the Centers for Disease Control and Prevention (CDC), 2014 had more fatal overdoses than any other year on record. And, of these deaths, more than 6 out of 10 of them involved an opiate. The number of overdose deaths involving opiates has risen four-fold since 1999. The CDC reports 78 people in the United States die every single day because of an opiate overdose.
Now, drug addiction treatment is no guarantee of lifelong sobriety, but it is strongly linked with a cessation of substance use. There is always the possibility of relapse, but the overall outcomes of a person who gets into and remains in treatment are positive. If rehab enables a person to stop using opiates, the likelihood that they will overdose on them is nil.
If you or someone you love have an opiate use disorder, it’s time to get them into rehab before an overdose takes their life. To learn more about the advantages of opiate addiction treatment, call 800-774-6145 (Who Answers?) and speak to an expert. They will answer all your questions completely using easy to follow information and examples. Don’t let addiction take another life.
Signs of Opiate Overdose
It is important when discussing opiate overdose to understand the symptoms and signs that the body produces to indicate it is in distress. This knowledge can help to save lives. If you witness a fellow user exhibiting any of these symptoms or feel their onset yourself, call for immediate medical help.
An opiate overdose effects multiple parts of the body. The US National Library of Medicine details the following symptoms of opiate overdose.
- Blue tint on lips or nail beds
Intestines and Stomach
- Spasms of the digestive tract
- Weak pulse
- Decreased blood pressure
Eyes, Nose, Ears and Throat
- Pinpoint pupils
- Tongue discoloration
- Dry mouth
- Difficult, slow breathing
- Shallow breathing
- No breathing
- Uncontrolled muscle movements
How Treatment Can Help to Prevent Overdose
Obviously, when a person is not using opiates, they don’t face the threat of an overdose. But, paying to go to treatment and showing up aren’t what produce the results. It’s the actual program itself and a patient’s willing participation that work together to help develop and maintain sobriety.
One component of rehab is behavioral therapy. Patients work in groups, one-on-one, or with their family in therapy sessions. During these sessions, a counselor helps opiate users to identify the thought processes and underlying issues that motivate their drug use. They then work to change those patterns and cope with those events, in order to end their opiate use. Therapy also teaches coping strategies to help users deal with stress and counter the triggers that make them want to use again.
Another component of opiate addiction treatment is medication. The Food and Drug Administration has approved multiple medications for the treatment of opiate withdrawal and addiction. These medications do not “cure” people, but they help give users relief from cravings and diminish their incentive to use opiates, allowing them to better focus on other aspects of treatment.
One of the medications associated with the treatment of heroin overdose is naloxone, brand name Narcan.
For people who fear they may slip back into opiate use, even with proper addiction treatment, naloxone can be an option. The drug is available as an injectable and it is used when there is evidence of a possible opiate overdose. It reverses the effects of opiates and counters loss of consciousness and breathing difficulty.
Users are not likely to be able to administer the medication to themselves, so they are advised to give it to family and caregivers. These people should also be familiarized with the signs of overdose, the way naloxone is administered, and what to do until emergency response personnel arrives.
Treatment saves lives, but naloxone is also a great back-up for recently sober opiate users who fear relapse. To learn more about the way medications are used to treat opiate addiction, call 800-774-6145 (Who Answers?) . Specialists will talk with you about rehab, direct you to appropriate treatment centers, and discuss financing options.